Published research found acute kidney injury occurred frequently after the initiation of immune checkpoint inhibitor therapy for patients with cancer.
“Checkpoint inhibitors have produced durable responses in a subset of patients with cancer, but the benefit comes at a cost,” Harish Seethapathy, MBBS, of Massachusetts General Hospital in Boston, and colleagues wrote. “ ... Currently, the American Society of Clinical Oncology guidelines recommend interrupting checkpoint inhibitor therapy and evaluating any patient whose serum creatinine rises 1.5-fold above baseline ie, [at least] stage 1 AKI. An empirical course of steroids is recommended for a patient with stage 2 AKI when an alternate cause cannot be identified. However, little is known about how common AKI is in the setting of checkpoint inhibitor use, nor how frequently AKI is attributed to checkpoint inhibitor use.”
Researchers conducted a retrospective cohort study of 1,016 patients who received checkpoint inhibitor therapy at Massachusetts General Hospital (17% with chronic kidney disease). They compared baseline serum creatinine (from 6 months before therapy initiation; mean, 0.9 mg/dL) to creatinine measurements taken within 12 months of starting the therapy. The primary outcome was sustained AKI events that lasted at least 3 days.
AKI occurred in 17% of the study population, with 8% experiencing sustained AKI. Researchers noted that 37% of all sustained AKI events were potentially checkpoint inhibitor-related and the first episode of sustained AKI occurred an average of 106 days after checkpoint inhibitor initiation. It was also determined that 67% of patients with sustained AKI died during follow-up (mean time to death, 22 days after episode). Proton pump inhibitor use at baseline was associated with sustained AKI.
Acute kidney injury occurred frequently after the initiation of immune checkpoint inhibitor therapy.
Source: Adobe Stock
“Nephrologists must be aware of the high frequency of sustained AKI after checkpoint inhibitor therapy and the chances that such events are checkpoint inhibitor-related (approximately one in three),” they concluded. “With a high frequency of AKI events being related to prerenal azotemia or [acute tubular necrosis] ATN, a thorough assessment is required to rule out other cause of AKI before starting immunosuppression. Accurately diagnosing these events, including the use of kidney biopsy when needed, will help ensure appropriate management of patients with AKI after checkpoint inhibitor administration.” – by Melissa J. Webb
Disclosures: Seethapathy reports no relevant financial disclosures. Please see the study for all other authors’ relevant financial disclosures.